Blog

February 20, 2019

How to Tell if Someone Is High on Pills

You’ve heard it before: just because a drug comes in a prescription bottle doesn’t mean it’s safe.

  • Drug overdose is the leading cause of accidental death in the United States, accounting for 70,237 fatalities in 2017, or nearly 200 a day. More than two-thirds of these overdoses involved prescription painkillers and other opiates. Even among overdoses caused by illegal opiates, many are due to addiction disorders that began with prescription medications.
  • More than 11.5 million Americans admit to having misused prescription opiates. Over 2 million have full-blown addiction disorders.
  • As many as 600,000 additional Americans are addicted to benzodiazepine antianxiety medications. “Benzo” prescriptions increased 67 percent (from 8.1 million to 13.5 million), and the typical prescription more than tripled in quantity, from 1996 to 2013.
  • In over 30 percent of overdoses involving opiates, benzodiazepines are also part of the mix. Since 2016, both opiate and benzo prescriptions have been legally required to carry official warnings against mixing the drugs.

Not everyone who gets high on pills is addicted, or even engaging in deliberate misuse. (Other possible reasons include: a doctor’s misjudging the effect of a prescription, someone’s taking a dose twice due to forgetfulness, someone’s accidentally taking medication from the wrong bottle.) However, anyone on a high is in potential danger from injury or overdose. And taking any drug to the point of incoherence, on multiple occasions, is a likely symptom of existing or developing addiction.

If someone whom you know to be taking an opiate or benzodiazepine prescription develops the following symptoms for no obvious reason—and especially if you saw them take pills 20 to 60 minutes before the symptoms started to manifest—they’ve most likely gotten high on the pills. If you aren’t sure whether they’ve taken anything, don’t be afraid to ask directly. (Keep in mind that adamant denial may itself be a sign of drug abuse.) If they’re too incoherent to answer, consider any evidence at hand, such as additional pills or empty prescription bottles. And if there’s no way to be sure, treat it as described under “What to Do if Someone Gets High,” below. It’s probably a medical emergency even if drugs aren’t the cause.

HOW TO TELL IF SOMEONE IS HIGH ON OPIATES

Opiates’ famous pain-killing effect is due largely to their ability to help brain and body relax. (In technical terms, they work as artificial neurotransmitters, attaching to brain receptors to increase production of the natural pleasure chemical dopamine.) Hence, a person who gets high on opiates becomes extremely, often dangerously, relaxed.

Common symptoms of being high on opiate pills include:

  • Euphoric behavior, or semi-coherent statements about “feeling great”
  • Extreme drowsiness and physical weakness (often following on the heels of euphoria)
  • Inability to recall basic facts or recent incidents
  • Slow reaction times
  • Erratic behavior
  • Signs of being detached from reality or retreating into one’s own little world
  • Constricted pupils
  • Slow breathing
  • Complaints of nausea

The common stereotype of the heroin addict slumped semi-conscious in a filthy alley is merely the extreme manifestation of someone continually high on opiates. While heroin is associated with the streets, its prescription-opiate cousins have the same perpetual-trance effect when overused for long periods. Even if they’re found in a penthouse.

HOW TO TELL IF SOMEONE IS HIGH ON BENZODIAZEPINES

Like opiates, benzodiazepines are sedative drugs, so the symptoms of a high are similar:

  • Drowsiness
  • Confused behavior
  • Sensations of pleasure (or, conversely, anxiety)
  • Slurred speech and/or uncoordinated movements
  • Complaints of dizziness or blurry vision
  • Slow or erratic breathing

There are fewer cases of benzodiazepine highs leading to deadly overdose than with opiate highs (in 2016, there were about 10,684 fatal benzo overdoses and 19,354 fatal overdoses involving prescription opiates, according to the National Institute on Drug Abuse). However, when benzos are taken in combination with opiates—or with other sedative drugs such as alcohol—the risk increases exponentially.

WHAT TO DO IF SOMEONE GETS HIGH

Always call for professional medical help if someone becomes visibly drowsy or irrationally euphoric, seems to be losing their awareness of reality or is breathing unusually slowly. Consider it a medical emergency even if the high doesn’t seem too serious or you aren’t sure it’s due to drugs. A “minor” episode can turn deadly with little warning. Or the person may injure himself or someone else out of paranoia, poor judgment or impaired physical reflexes.

While you wait for help:

  • Encourage the person to sit down in a comfortable position. If they seem likely to pass out, help them lie down on their stomach or side. (Lying on the back can lead to choking if vomiting occurs.)
  • Speak quietly and calmly. Avoid doing anything to unnerve the person experiencing the high (even if you’re scared to death yourself).
  • If the high is due to an opiate, and there’s any possibility of overdose (typical symptoms are difficulty breathing, extremities turning blue and complete loss of consciousness), administer a dose of naloxone (Narcan) if available.
  • Be prepared to provide medical responders with details on what was taken (including any drugs combined with the pills), how much was taken, and the person’s medication-use history.
  • If the person who had the high was a member of your family, or anyone else you’re close to, discuss your next move with the healthcare providers after immediate medical needs are attended to. Find out if there was any formal diagnosis of overdose or addiction disorder. Ask about possible issues with dependence or potential addiction. If at all possible, get a hospital counselor to help you and your loved one review the factors that led to the high. Even if it was a one-time incident due to carelessness, you should get advice on keeping the problem from recurring.
  • Whether or not professional addiction treatment is needed, your loved one will likely experience severe embarrassment and other emotional issues. Be empathetic and understanding. Never say “I told you so” even if you did.
  • If it is an addiction or addiction-in-the-works, see the next section.

IS IT AN ADDICTION? HOW TO TELL, WHAT TO DO

Opiate or benzodiazepine—or both—any substance abused to the point of addiction becomes the central focus of a person’s life, is seriously dangerous to physical health, and means an exponential increase in overdose risk. Besides frequently showing signs of being high, common symptoms of drug addiction include:

  • An increase in prescription refills, or having prescriptions from multiple doctors
  • Being secretive or defensive about taking pills
  • Frequent mood swings
  • Increasing carelessness or recklessness
  • Changes in sleep patterns
  • Changes in eating habits or weight
  • Neglecting work, grooming or favorite leisure activities
  • Struggling with physical or mental tasks that were easy before
  • Repeatedly breaking promises to cut down on drug use
  • Regularly asking to “borrow” money while being vague about the reasons, and rarely paying it back
  • Unexplained bank withdrawals/credit card use
  • Disappearance of cash and possessions (or of other household members’ prescription pills)

Even if you aren’t sure whether your family member ever had a pill prescription, don’t ignore signs of a problem developing. As with most illnesses, the earlier an addiction is treated, the easier recovery will be.

Here’s what you can do:

  • Conduct advance research on local addiction treatment centers and what they offer.
  • Broach the topic gently, voicing your concerns as specifically as possible and without accusations or anger. Focus on your feelings and observations (“I’m worried because more of our money is going for pills and we don’t seem to enjoy each other’s company as much”) rather than saying, “You take too many pills” or “You’re turning into a drug addict.”)
  • If your loved one agrees with your concerns, be ready to suggest a specific doctor or clinic where the two of you can go for professional advice.
  • If your loved one resists your initial appeal, talk to a counselor or therapist on your own, to get help planning your next move. Consider also joining a support group for family members of people with addiction disorders.
  • Don’t be afraid to voice your concern to your loved one’s doctor. The provider of the original prescription may be in the best position to do something about the problem. (Don’t, however, demand to see your family member’s medical records or other privileged information.)
  • Avoid enabling the addiction to continue by providing money or cleaning up your loved one’s messes. Be clear (and firm) on what you will do and not do to help.
  • If things get really bad, consult with other family members/friends, and a professional intervention specialist, about the possibility of confronting the pill-user more directly.
  • Once your loved one agrees to treatment, be prepared to stay involved in counseling and sobriety support for the long haul. Addiction recovery isn’t a “cure”: it’s a lifelong journey.

The best way to deal with addiction, of course, is to avoid developing it in the first place. So if a family member (or you yourself) receives a prescription for a potentially addictive drug, stay alert for any “high” episodes or signs of growing dependence. If handled right, a drug high can be limited to a one-time experience!

 SOURCES:

close